Posted by: hockeygrl1 | February 9, 2011

What going on inside my body

Apparently I’ve pissed some family members off with my last post. I guess it’s to be expected since they don’t seem to really understand the seriousness of my condition right now or maybe it’s just that they don’t care to find out, but either way, I’m going to tell you all about how lupus is attacking my body today.

I guess I can start with the newest problem, pleuritis.

“The most common way that lupus can affect your lungs is through inflammation of the pleura, the lining that covers the outside of the lungs. The symptom of pleuritis that you may experience is severe, often sharp, stabbing pain in a specific area or areas of your chest. The pain, which is called pleurisy, is made worse when you take a deep breath, cough, sneeze, or laugh. You may also experience shortness of breath. Sometimes an abnormal amount of fluid will build up in the space between your lungs and your chest wall; when it leaks out it is called a pleural effusion. Pain from pleurisy, with or without effusions, is found in 40 to 60 percent of people with lupus.”

Right now, we’re at the stage of treating this with pain killers and steroids. The steroids should bring down the swelling and hopefully reduce the pain. If this doesn’t work, they will need to remove the liquid by putting a tube in my chest which will mean another stay in the hospital and hoping that the opening does not become infected due to my suppressed immune system.

The problem that brought my lupus to light was my kidneys. Red urine is not a good thing. Although my kidneys are doing better, they will never be 100% again due to the scaring from lupus. They are functioning at about 60% right now.

In case you didn’t know, your kidneys are responsible for:

  • Maintaining the correct amount and type of body fluids
  • Getting rid of waste products and toxic substances
  • Regulating the hormones that help control blood pressure and blood volume

At my last doctor’s appointment my blood pressure was at 153/101. This is high. Normal is 120/80. This means there’s something going on with my kidneys again. One thing I learned early on is when your kidneys aren’t working properly, you’re whole body is not working properly. The most annoying side effect of this is the fatigue. Now people with lupus have fatigue normally so add some more fatigue and you have exhaustion.

Are there drugs to treat this? Yes. Do I take them? That question is more complicated.

I am on prednisone right now. This is a general drug that is used to bring down inflammation. The wonderful side effects are weight gain, rapid heartbeat, mood swings, swelling, depression, exaggerated sense of well being, and headache. It’s lots of fun! *smirk*

There are also drugs that are used to suppress my overly active immune system.

Let’s start at the beginning. Way back in October 2007, when I was first diagnosed, the doctor put me on mycophenolate mofetil (CellCept®). My body adjusted to a low dose of this medication well, but as we go closer to the high dose, 1500 mg twice a day, my body couldn’t tolerate it. I ended up in the hospital again for a week before Thanksgiving with severe dehydration.

This is when the doctor moved me to cyclophosphamide (Cytoxan®). Cytoxan is chemotherapy. I got my first dose the Tuesday before Thanksgiving. It took 8 hours. (The cancer patients that were in the ward would receive their dose and leave and there would be someone new for me to talk with. I had to receive more then them, a drug made to treat cancer, and I didn’t have cancer.) I remember showering that Thanksgiving morning getting ready to go to moms for dinner. I passed out. I also remember asking to stay at her house for a few days because of it. I did, but it was not with out questions about why I thought I needed to. My brother-in-law, Doug was in his normal form on Thanksgiving, reminding me that I looked like death. I had to quit the Cytoxan early because I developed a tumor in my bladder.

Now that’s 2 drugs down that I need to keep me alive. The next drug I was lucky to be on until just recently. It was working and I was getting stronger and even thinking of taking a part time job. Azathioprine (Imuran®) was originally developed to help with organ transplants so that the new organ was not rejected. It does this by suppressing the immune system. The bad thing about this drug is that it can cause pancreatitis. This is what happens to me. Pancreatitis causes nausea and vomiting and extreme pain. The only ‘cure’ is to rest the pancreas. You do this by not eating or drinking.

So that brings us to today. My doctor is trying to get approval for a drug that is still in trials. It is very expensive and not covered by insurance so we’re hoping HCMC will pay for it for me. It’s called rituximab (Rituxan®) and is a drug given by IV. The first time I get it, I will have 2 doses 2 weeks apart. Each dose takes 6 hours to give. (That’s longer than chemo for a cancer patient) After that initial dose, I will receive an infusion every 6 months. That is if this works.

All this writing and we’ve only talked about 2 systems that I have affected!

We’ve already touched on my pancreas, but here’s some more information. The inflammation to my pancreas can be caused by lupus, but it also can be caused by inflammation of the blood vessels or by medications. It is very important that pancreatitis is diagnosed accurately, and that I am closely monitored by a doctor with experience in this area. So I have to be careful and make sure I listen to my body and not let this flare up and cause dehydration.

My liver, yes, it’s got issues too. I’ve known for years that I have a ‘fatty’ liver. This is because of a bout of pancreatitis that was not diagnosed. Yea, this has been going on for years and the doctors all said its stress. Autoimmune hepatitis is a disease in which the immune system attacks the liver, causing the liver to become inflamed. Fatigue is probably the most common symptom of autoimmune hepatitis. Other symptoms include an enlarged liver, jaundice, itching and skin rashes, joint pain, abdominal discomfort, abnormal blood vessels on the skin, nausea and vomiting, loss of appetite, dark urine and pale or gray colored stools.

Most people know about the rash on the skin people with lupus can get. I have this right now in between my eyes; a nice little red patch. I have to put sunscreen on whenever the sun is out, even just to drive in the car for a short distance and even in the winter. My skin burns if I don’t. Not so it looks red all the time, but the feeling of burning. I wish the rash was all I had like others suffering from lupus.

On to the blood! I had a wonderful experience with a blood clot and had to give myself shots of a blood thinner. This is a frequent complication of lupus. It is painful and may cause an embolism that travels up to another part of your body. A clot in the lungs can cause high blood pressure and a clot in the brain may cause a stroke. I was on blood thinners for 6 months and the doctor continues to monitor me for more clots.

Finally, in the joints, I have arthritis. It causes pain, stiffness, swelling, tenderness and warmth in your joints. The ones that are affected most often are the furthest from the middle of your body, such as, fingers, wrists, elbows, knees, ankles, and toes. I have to sleep with my arms straight because of elbow pain at night and my hands do hurt when knitting or making jewelry. Typing isn’t so bad so I’m hopeful that once I have my strength back and all my symptoms under control I will be able to work in an office setting again.

Getting my strength back is a whole other thing. I never know how hard it is to recover from an illness. Between the side effects of the drugs and feeling like my body is full of lead, getting strong is hard. There is something you lose when you’re seriously ill and you need to build that back up. You lack endurance and it’s not something that takes a few weeks to get back. I have great respect for people that have recovered from serious illnesses. They inspire me; I want to be one of them, but I want to do it right and smart and not risk my health in the process.

I hope this has given you an idea of what my body is doing right now. It is attacking it’s self and I have no control over what it is doing. So before you judge me as someone who is milking the system, or not really that sick, maybe you should walk a day in my shoes, take the 15 medications need to just stay alive (not make you feel better), and try to be positive for everyone around you because they don’t want to think about the truth. The truth is if things get worse, I may need an organ transplant or hospitalization or possibly die. (that was really hard to write) I lay it all out here, for all of you to read and take it as you will. Please just know that this is serious and I am serious about getting better.






Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: